Oklahoma, 2020

Drought in Oklahoma, March 1 to 31, 2020

March 1 to 31, 2020 · NWS AMA · 1 event in 1 county or zone

Below-average precipitation continued through March across the western Oklahoma Panhandle.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Below-average precipitation continued through March across the western Oklahoma Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 29, 10:33 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Feb 29, 10:33 PM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1033 PM CST Sat Feb 29 2020

.AVIATION...For the 06z TAFs...
Good flying weather expected with only high clouds and no
visibility restrictions.  Surface low currently near GUY will
move east overnight, dragging a trof through the forecast area,
leading to light northwest surface winds at all terminals
following its passage.

New area of low pressure expected to develop during the day over
western parts of the forecast area, leading to a trof running
diagonally from northwest to southeast across the area.  This
should cause surface winds to return to southwest at AMA and DHT,
with a northeast and east direction prevailing at GUY.

Next cold front arrives at GUY near the end of this 24-hour
forecast, with northeast surface winds increasing.

Cockrell

&&

.PREV DISCUSSION... /Issued 512 PM CST Sat Feb 29 2020/

AVIATION...for the 00z TAFs...
VFR conditions expected next 24 hours with only high clouds
overhead.  No visibility restrictions expected.  Southwest
surface winds expected to cease gusting at the beginning of the
forecast, with speeds around 15 kt.  Surface winds trend to west
as a cold front approaches from the north tonight.  Cold front
expected to pass northern terminals by 12z Sunday, reaching AMA by
16z.

Cockrell

PREV DISCUSSION... /Issued 228 PM CST Sat Feb 29 2020/

SHORT TERM...This Afternoon through Sunday Night...

Zonal flow aloft, along with lee side troughing owing to a
passing disturbance, is helping to bring cirrus clouds and
southwesterly winds to the region. Given the downsloping winds of
around 20 to 30 MPH with higher gusts, afternoon high temperatures
are expected to top out in the lower to mid 70s with dew point
temperatures cratering into the teens and lower 20s. Both are
resulting in fire weather conditions, which will be detailed in
the section below. Otherwise, after sunset, winds should taper off
to around 5 to 15 MPH as daytime heating is lost and the winds
decouple from the surface. Overnight lows this evening will be
kept higher (30s and lower 40s) as surface winds continue to help
keep some measure of mixing going in the atmosphere.

Zonal flow aloft will become a little more southwesterly on
Sunday, as a weather disturbance approaches the desert southwest.
This, coupled with a sagging cold front into the northeastern
Panhandles, will mean that temperatures will be a little cooler
than yesterday for those behind the front. Those south and
southwest of the front will be in the lower to mid 70s, while
those behind it will be in the upper 60s to lower 70s. Wind speeds
associated with this weak frontal boundary will actually be lower
than today, as pressure gradients are rather lackluster with it,
and the stronger westerly jet component aloft will be further
south than today.

Aside from warm and dry conditions, no significant weather is
anticipated during these forecast periods.

Bieda

FIRE WEATHER...

Red Flag Warning conditions are being observed across the
southwestern four counties in the Texas Panhandle this afternoon,
with elevated conditions elsewhere. This is due to downsloping
southwesterly 20-foot winds of around 15 to 25 MPH, and minimum
relative humidity values as low as 10 percent across the
southwest. The rest of the region is experiencing elevated
conditions in fuels that are in the lower 10 to 40th percentile,
though similar conditions are in place through the rest of the
Texas and Oklahoma Panhandles. These winds should start to lay
down near to shortly after sunset, though relative humidity
recovery overnight might be poor in the southwestern Texas
Panhandle in the upper 30 to lower 40 percent range.

A weak frontal boundary will sag into the region on Sunday, though
downsloping winds will be continuing ahead of that boundary. The
strongest of these winds will shift southward, and minimum
relative humidity values may drop to around 13 percent in the far
southern Texas Panhandle. Elevated fire weather conditions could
be possible in those areas as grasses continue to dry, and will be
monitored for another Fire Danger Statement tomorrow afternoon.

Bieda

LONG TERM...Tomorrow Night through Friday...

Tomorrow night an upper level low pressure system will slide its way
down the coast of Cali before swinging across Baja Cali on Monday.
The GFS solution then begins to diverge from the other models as it
speeds up about 6-12 hours faster, but still taking a similar path
through southern Texas through Wednesday. All models have the upper
level system through Thursday and followed by northwest flow aloft
with a ridge building into the western CONUS.

A shallow front swinging down from an 850mb low in Canada Sunday
night into Monday morning and bring breezy north winds and cooler
temperatures in the 50s to the forecast area Monday. By Tuesday, a
small window opens for precipitation as a train of upper and mid
level moisture across Texas becomes wrapped around the low pressure
system and clips the southern and southeastern portion of the Texas
Panhandle. A deeper cold front will filter dry air in Tuesday
morning in the northern forecast area before completely cutting off
the moisture source in the south by late Tuesday night.

Breezy north winds are expected Tuesday as the cold air lingers
behind the second front. Cloudy conditions in the south may keep
temperatures from rising above the 50s through the day, with a
slight chance for precipitation to change over to snow mainly in the
early morning hours or late evening hours Tuesday. There still
remains a chance that the system could shift further south and dry
slot the forecast area or move more north with the chances for
precipitation to increase. As the system gets closer to entering the
western CONUS and ingesting observations, the track/timing of models
will likely converge along with the addition of higher resolution
models.

No precipitation is expected beyond Wednesday morning. Light
southwest winds and mostly clear skies return Wednesday as
temperatures begin to rebound back into the 60s. An 850mb shortwave
trough Thursday will bring breezy north winds, but temperatures will
remain in the 60s. Southwest surface winds will return Friday as the
slow warming trend continues with highs in the upper 60s.

Rutt

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

03/24
Hazardous weather outlook, Feb 29, 6:55 PM CST, 5 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
655 PM CST Sat Feb 29 2020

OKZ001>003-TXZ001>020-317-011215-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
655 PM CST Sat Feb 29 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Elevated fire weather conditions are expected across the far
southern sections of the Texas Panhandle Sunday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated fire weather conditions on Sunday.

Cockrell

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Cimarron

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Cimarron forecast zone
Reported by
Drought Monitor
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

An area of severe drought across basically the northern one-third of the county persisted throughout the month of March.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 876870.